Boundary triples and Weyl \(m\)-functions for powers of the Jacobi differential operator. (English) Zbl 07216743

In this article, the abstract theory of boundary triples is applied to the classical Jacobi differential operator and its powers in order to obtain the Weyl \(m\)-function for several self-adjoint extensions with interesting boundary conditions: separated, periodic and those that yield the Friedrichs extension. These matrix-valued Nevanlinna-Herglotz \(m\)-functions are the first explicit examples to stem from singular higher-order differential equations.
The definition of the boundary triples involves taking pieces, determined in [D. Frymark and C. Liaw, J. Math. Anal. Appl. 489, No. 1, Article ID 124155, 31 p. (2020; Zbl 07210874)], of the principal and non-principal solutions of the differential equation. These pieces then are put into the sesquilinear form to yield maps from the maximal domain to the boundary space. These maps act like quasi-derivatives, which are usually not well-defined for all functions in the maximal domain of singular expressions. However, well-defined regularizations of quasi-derivatives are produced by putting the pieces of the non-principal solutions through a modified Gram-Schmidt process.


34B20 Weyl theory and its generalizations for ordinary differential equations
34B24 Sturm-Liouville theory
34L15 Eigenvalues, estimation of eigenvalues, upper and lower bounds of ordinary differential operators
47B25 Linear symmetric and selfadjoint operators (unbounded)
47E05 General theory of ordinary differential operators


Zbl 07210874


Full Text: DOI arXiv


[1] Akhiezer, N.; Glazman, I., Theory of Linear Operators in Hilbert Space (1993), Dover Publications: Dover Publications New York, NY · Zbl 0874.47001
[2] Albeverio, S.; Kurasov, P., Singular Perturbations of Differential Operators, London Mathematical Society Lecture Note Series, vol. 271 (2000), Cambridge University Press: Cambridge University Press Cambridge, U.K. · Zbl 0945.47015
[3] Allakhverdiev, B., On the theory of dilatation and on the spectral analysis of dissipative Schrödinger operators in the case of the Weyl limit circle, Izv. Akad. Nauk SSSR, Ser. Mat.. Izv. Akad. Nauk SSSR, Ser. Mat., Math. USSR, Izv., 36, 247-262 (1991), (Russian) · Zbl 0728.47003
[4] Bailey, P.; Everitt, W.; Zettl, A., Algorithm 810: the SLEIGN2 Sturm-Liouville code, ACM Trans. Math. Softw., 27, 143-192 (2001) · Zbl 1070.65576
[5] Behnrdt, J., On the spectral theory of singular indefinite Sturm-Liouville operators, J. Math. Anal. Appl., 334, 1439-1449 (2007) · Zbl 1126.34052
[6] Behrndt, J.; Hassi, S.; de Snoo, H., Boundary Value Problems, Weyl Functions, and Differential Operators, Monographs in Mathematics, vol. 108 (2020), Birkhäuser · Zbl 1457.47001
[7] Bochner, S., Über Sturm-Liouvillesche Polynomsysteme, Math. Z., 29, 730-736 (1929) · JFM 55.0260.01
[8] Brown, R.; Hinton, D., Relative form boundedness and compactness for a second-order differential operator, J. Comput. Appl. Math., 171, 123-140 (2004) · Zbl 1057.34104
[9] Bruk, V., A certain class of boundary value problems with a spectral parameter in the boundary condition, Mat. Sb.. Mat. Sb., Sb. Math., 29, 186-192 (1976), (Russian) · Zbl 0376.47007
[10] Bulla, W.; Gesztesy, F., Deficiency indices and singular boundary conditions in quantum mechanics, J. Math. Phys., 26, 10, 2520-2528 (1985) · Zbl 0583.35029
[11] Calkin, J., General self-adjoint boundary conditions for certain partial differential operators, Proc. Natl. Acad. Sci. USA, 25, 201-206 (1939) · Zbl 0021.13702
[12] Clark, S.; Gesztesy, F., Weyl-Titchmarsh M-function asymptotics for matrix-valued Schrödinger operators, Proc. Lond. Math. Soc., 82, 701-724 (2001) · Zbl 1025.34021
[13] Clark, S.; Gesztesy, F.; Nichols, R., Principal solutions revisited in stochastic and infinite dimensional analysis, (Trends in Mathematics (2016), Birkhäuser), 85-117
[14] Coddington, E., The spectral representation of ordinary self-adjoint differential operators, Ann. Math., 60, 192-211 (1954) · Zbl 0055.34204
[15] Derkach, V.; Hassi, S.; Malamud, M.; de Snoo, H., Boundary triplets and Weyl functions. Recent developments, (Operator Methods for Boundary Value Problems. Operator Methods for Boundary Value Problems, London Mathematical Society Lecture Note Series, vol. 404 (2012), Cambridge University Press: Cambridge University Press Cambridge, U.K.), 161-220 · Zbl 1320.47024
[16] Derkach, V.; Malamud, M., On the Weyl function and Hermitian operators with gaps, Sov. Math. Dokl.. Sov. Math. Dokl., Dokl. Akad. Nauk SSSR, 293, 1041-1046 (1987), (Russian) · Zbl 0655.47005
[17] Derkach, V.; Malamud, M., Generalized resolvents and the boundary value problems for Hermitian operators with gaps, J. Funct. Anal., 95, 195 (1991) · Zbl 0748.47004
[18] Domínguez, V.; Heuer, N.; Sayas, F., Hilbert scales and Sobolev spaces defined by associated Legendre functions, J. Comput. Appl. Math., 235, 3481-3501 (2011) · Zbl 1223.46035
[19] Dunford, N.; Schwartz, J., Linear Operators, Part II (1988), Wiley Classics Library: Wiley Classics Library New York, NY
[20] Evans, W.; Ibrahim, S., Boundary conditions for general ordinary differential operators and their adjoints, Proc. R. Soc. Edinb. A, 114, 99-117 (1990) · Zbl 0704.34034
[21] Everitt, W., A catalogue of Sturm-Liouville differential equations, (Sturm-Liouville Theory: Past and Present (2001), Birkhäuser Verlag), 271-331 · Zbl 1088.34017
[22] Everitt, W.; Kalf, H., The Bessel differential equation and the Hankel transform, J. Comput. Appl. Math., 208, 3-19 (2007) · Zbl 1144.34013
[23] Everitt, W.; Kwon, K.; Littlejohn, L.; Wellman, R.; Yoon, G., Jacobi-Stirling numbers, Jacobi polynomials, and the left-definite analysis of the classical Jacobi expression, J. Comput. Appl. Math., 208, 29-56 (2007) · Zbl 1119.33009
[24] Everitt, W.; Littlejohn, L.; Tuncer, D., Some remarks on classical Lagrangian symmetric differential expressions and their composite powers, Adv. Dyn. Syst. Appl., 2, 187-206 (2007)
[25] Fleeman, M.; Frymark, D.; Liaw, C., Boundary conditions associated with the general left-definite theory for differential operators, J. Approx. Theory, 239, 1-28 (2019) · Zbl 07015415
[26] Frymark, D.; Liaw, C., Properties and decompositions of domains for powers of the Jacobi differential operator, preprint, 31 pp. · Zbl 07210874
[27] Fulton, C., Parametrizations of Titchmarsh’s m(λ)-functions in the limit circle case, Trans. Am. Math. Soc., 229, 51-63 (1977) · Zbl 0358.34021
[28] Fulton, C., Titchmarsh-Weyl m-functions for second-order Sturm-Liouville problems with two singular endpoints, Math. Nachr., 281, 10, 1418-1475 (2008) · Zbl 1165.34011
[29] Gesztesy, F.; Littlejohn, L.; Nichols, R., On self-adjoint boundary conditions for singular Sturm-Liouville operators bounded from below, preprint, 36 pp. · Zbl 1458.34143
[30] Gesztesy, F.; Pittner, L., Two-body scattering for Schrödinger operators involving zero-range interactions, Rep. Math. Phys., 19, 2, 143-154 (1984) · Zbl 0557.47006
[31] Gorbachuk, V.; Gorbachuk, M., Boundary Value Problems for Operator Differential Equations (1991), Naukova Dumka: Naukova Dumka Kiev: Kluwer, (Russian) · Zbl 0751.47025
[32] Gesztesy, F.; Tsekanovskii, E., On matrix-valued Herglotz functions, Math. Nachr., 218, 61-138 (2000) · Zbl 0961.30027
[33] Gesztesy, F.; Weikard, R.; Zinchenko, M., On spectral theory for Schrödinger operators with operator-valued potentials, J. Differ. Equ., 255, 1784-1827 (2013) · Zbl 1291.34139
[34] F. Gesztesy, M. Zinchenko, Sturm-Liouville Operators, Their Spectral Theory, and Some Applications, monograph in preparation.
[35] Gesztesy, F.; Zinchenko, M., On spectral theory for Schrödinger operators with strongly singular potentials, Math. Nachr., 279, 9-10, 1041-1082 (2006) · Zbl 1108.34063
[36] Ismail, M., Classical and Quantum Orthogonal Polynomials in One Variable, Encyclopedia of Mathematics and Its Applications, vol. 98 (2005), Cambridge University Press
[37] Karabash, I.; Kostenko, A., Indefinite Sturm-Liouville operators with the singular critical point zero, Proc. R. Soc. Edinb., Sect. A, 128, 4, 801-820 (2008) · Zbl 1152.34018
[38] Kochubei, A., On extensions of symmetric operators and symmetric binary relations, Mat. Zametki. Mat. Zametki, Math. Notes, 17, 25-28 (1975), (Russian) · Zbl 0322.47006
[39] Kodaira, K., On ordinary differential equations of any even order and the corresponding eigenfunction expansions, Am. J. Math., 72, 501-544 (1950) · Zbl 0054.03903
[40] Krall, A., Hilbert Space, Boundary Value Problems and Orthogonal Polynomials (2002), Birkhäuser Verlag · Zbl 1033.34080
[41] Kurasov, P.; Luger, A., An operator theoretic interpretation of the generalized Titchmarsh-Weyl coefficient for a singular Sturm-Liouville problem, Math. Phys. Anal. Geom., 14, 2, 115-151 (2011) · Zbl 1267.34052
[42] Littlejohn, L.; Wellman, R., A general left-definite theory for certain self-adjoint operators with applications to differential equations, J. Differ. Equ., 181, 280-339 (2002) · Zbl 1008.47029
[43] Littlejohn, L.; Wellman, R., On the spectra of left-definite operators, Complex Anal. Oper. Theory, 7, 437-455 (2013) · Zbl 1310.47034
[44] Littlejohn, L.; Wicks, Q., Glazman-Krein-Naimark theory, left-definite theory and the square of the Legendre polynomials differential operator, J. Math. Anal. Appl., 444, 1-24 (2016) · Zbl 1353.47084
[45] Littlejohn, L.; Wicks, Q., Glazman-Krein-Naimark Theory, left-definite theory and the square of the Legendre polynomials differential operator (2015), Baylor University, Ph.D. Thesis · Zbl 1353.47084
[46] Malamud, M.; Nedihart, H., Sturm-Liouville boundary value problems with operator potentials and unitary equivalence, J. Differ. Equ., 252, 5875-5922 (2012) · Zbl 1257.47053
[47] Marletta, M.; Zettl, A., The Friedrichs extension of singular differential operators, J. Differ. Equ., 160, 404-421 (2000) · Zbl 0954.47012
[48] Naimark, M., Linear Differential Operators Part I, II (1972), Frederick Ungar Publishing Co.: Frederick Ungar Publishing Co. New York, NY
[49] Niessen, H.; Zettl, A., Singular Sturm-Liouville problems: the Friedrichs extension and comparison of eigenvalues, Proc. Lond. Math. Soc., 64, 545-578 (1992) · Zbl 0768.34015
[50] Olver, F.; Daalhuis, A.; Lozier, D.; Schneider, B.; Boisvert, R.; Clark, C.; Miller, B.; Saunders, B., NIST digital library of mathematical functions, release 1.0.22 of 2019-03-15
[51] Simon, B., Trace Ideals and Their Applications (2005), American Mathematical Society: American Mathematical Society Providence, RI · Zbl 1074.47001
[52] Szegö, G., Orthogonal Polynomials (1975), American Mathematical Society: American Mathematical Society Providence, RI · JFM 61.0386.03
[53] Titchmarsh, E., Eigenfunction Expansions Associated with Second-Order Differential Equations: I (1962), Clarendon Press: Clarendon Press Oxford · Zbl 0099.05201
[54] Wang, A.; Sun, J.; Zettl, A., The classification of self-adjoint boundary conditions: separated, coupled and mixed, J. Funct. Anal., 255, 1554-1573 (2008) · Zbl 1170.34017
[55] Wang, A.; Sun, J.; Zettl, A., Characterization of domains of self-adjoint ordinary differential operators, J. Differ. Equ., 2009, 1600-1622 (2009) · Zbl 1169.47033
[56] Wang, A.; Sun, J.; Zettl, A., The classification of self-adjoint boundary conditions of differential operators with two singular endpoints, J. Math. Anal. Appl., 378, 493-506 (2011) · Zbl 1221.34048
[57] Wang, A.; Zettl, A., Characterization of domains of symmetric and self-adjoint ordinary differential operators, Electron. J. Differ. Equ., 15, 1-18 (2018) · Zbl 1386.34048
[58] Wang, A.; Zettl, A., Ordinary Differential Operators, Mathematical Surveys and Monographs, vol. 245 (2019), American Mathematical Society: American Mathematical Society Providence, RI · Zbl 1450.47001
[59] Waurick, M.; Wegner, S., Some remarks on the notions of boundary systems and boundary triple(t)s, Math. Nachr., 291, 2489-2497 (2018) · Zbl 06997270
[60] Weyl, H., Über gewöhnliche Differentialgleichungen mit Singularitäten und die zugehörigen Entwicklungen willkürlicher Funktionen, Math. Ann., 68, 220-269 (1910) · JFM 41.0343.01
[61] Zettl, A., Sturm-Liouville Theory, Mathematical Surveys and Monographs, vol. 121 (2005), American Mathematical Society: American Mathematical Society Providence, RI · Zbl 1074.34030
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.